Meth Overdose: Signs, Symptoms and How to Help
Meth Administration Methods and Overdose Risk
Meth is commonly administered by smoking, snorting, ingesting, or injecting. The method of administration can impact the likelihood and severity of overdose because it can alter how quickly meth enters the central nervous system. A person who snorts meth may use paraphernalia such as hollowed-out pens, rolled up dollar bills, razors, or straws. To inject meth, individuals may use a spoon to melt it, a rubber band or belt to tie around the arm, and a syringe. This method of use carries the substance to the bloodstream instantly, making it highly susceptible to overdose.
When smoked, meth is typically heated in a bubble-ended pipe. Smoking meth is the most common route of administration and has one of the highest risks of overdose, because it carries the substance to the brain very quickly. It can easily result in an individual smoking too much meth and overloading their system with the substance, particularly when a person doesn’t have tolerance for it. This risk is compounded when meth is injected and smoked at the same time.
Short-Term Effects of Meth Use
Methamphetamine is a powerful stimulant, which acts on the body’s central nervous system to speed up normal bodily functions. This can lead to several effects, some of which are pleasurable to the user and some of them which are potentially harmful side effects. These include:
- Increase in attention and alertness
- Decreased appetite
- Sense of euphoria
- Increased breathing rate
- Rapid or irregular heartbeat
- Hyperthermia (high body temperature)
Long-Term Effects of Meth Use
In addition to these short-lived effects, repeated meth use can cause other changes to the body’s physiology and psychology that can have detrimental effects over time. These long-term effects include:
- Inability to experience pleasure without meth
- Dental problems
- Learning impairment
- Skin sores
Signs and Symptoms of Meth Overdose
The presentation of symptoms of a meth overdose can vary according to the individual. Generally, meth constricts the body’s blood vessels, leading to some of the common symptoms of overdose: labored breathing, chest pain, and high blood pressure. The drug’s acidity can also wear down the stomach’s lining, which is why some gastrointestinal symptoms may occur. Several of these and other tell-tale signs can indicate potentially life-threatening overdose. These signs and symptoms include:
- Dilated pupils
- Irregular heartbeat
- High blood pressure
- Depressed respiration
- Chest pain
- Stomach pain
- High body temperature
- Excessive sweating
- Bluish tinge to lips or fingers
Potential Health Risks of Meth Overdose
Overdosing on methamphetamines can have potentially serious or irreversible effects on the body and central nervous system. For example:
- Memory loss
- Renal failure
- Organ failure
- Impaired heart function and higher risk of heart attack
- Kidney failure
How Much Meth Does It Take To Overdose?
Everyone is different and everyone’s body reacts differently to methamphetamines. That makes this question difficult to answer definitely. An individual of shorter stature and weight may overdose more easily than a larger individual. However, the person’s history of meth use also plays a part. People that have taken meth for some time may have developed a tolerance, so the same dose may not have the same effect on them as it would on a person who never or rarely uses meth.
However, this doesn’t mean that meth tolerance can shield a person from overdose. On the contrary, even if the same amount of meth no longer produces an effect as intense, the body can only take so much of a toxic substance. So it is possible that the high build-up of methamphetamine due to repeated and frequent use can also lead to overdose.
What to Do If Someone Is Overdosing on Meth?
A meth overdose is a life-threatening emergency. If someone is exhibiting some of the signs and symptoms of overdose, you should call 911 immediately and stay with them until paramedics arrive. It will be helpful to provide first responders with information that can help them best handle the overdose. This information includes:
- How much meth was used and how it was administered
- How much time has passed since they had a dose
- If any other drugs or substances were taken concurrently
- If the person has any health conditions or allergies that could affect their reaction to treatment
Unlike opiate overdose, which can be treated with naloxone to counter the effects of the drug, there is no medication prescribed to directly treat meth overdose. Someone overdosing on meth may be given activated charcoal or laxatives which will help them eliminate as much of the substance as possible. They may be put on an IV of fluids to replenish essential salts eliminated during overdose. They may also be given medications that can alleviate symptoms of meth overdose like pain or high blood pressure.
Meth withdrawal occurs when a person has developed a physical dependence to methamphetamines and suddenly stops using the substance. During the withdrawal period, they may experience several uncomfortable side effects. These include:
- Extreme fatigue
- Pain in joints and muscles
- Cravings for meth
The withdrawal period can be difficult to navigate alone, which is what maintains the cycle of addiction. Rather than suffer through uncomfortable withdrawal symptoms, individuals often continue using meth. This underscores the importance of medical detox, wherein a person can go through withdrawal under medical supervision. This can help reduce the severity of symptoms, making it easier to safely eliminate meth from the body. Medical detox is often the first step of a broader addiction treatment program.
Meth Addiction Treatment and Detox at Riverwalk RanchA Dallas-Fort Worth Metropolitan Area Addiction Treatment Center
At Riverwalk Ranch, we offer meth detox treatment as part of our comprehensive meth addiction rehabilitation program. Riverwalk is located in the Dallas-Fort Worth area, where our professionals can provide you with 24-hour medical care to help you safely and comfortably detox from meth on your way to recovery. Our facilities provide a supportive and safe haven for meth addiction treatment, surrounded by doctors and nurses, addiction specialists, and other like-minded individuals all working toward a healthier drug-free life.
If you or a loved one is suffering from meth addiction, don’t hesitate to contact our addiction treatment center today at (877) 863-3869. Whether you call Texas home or you’re looking for a fresh start in a new environment, Riverwalk Ranch can provide a therapeutic home for you to undergo treatment. We are committed to helping you overcome meth addiction and maintain your long-term recovery.